Approximation of Stochastic Programming Problems

  • Christine Choirat
  • Christian Hess
  • Raffaello Seri


In Stochastic Programming, the aim is often the optimization of a criterion function that can be written as an integral or mean functional with respect to a probability measure \(\mathbb{P}\). When this functional cannot be computed in closed form, it is customary to approximate it through an empirical mean functional based on a random Monte Carlo sample. Several improved methods have been proposed, using quasi-Monte Carlo samples, quadrature rules, etc. In this paper, we propose a result on the epigraphical approximation of an integral functional through an approximate one. This result allows us to deal with Monte Carlo, quasi-Monte Carlo and quadrature methods. We propose an application to the epi-convergence of stochastic programs approximated through the empirical measure based on an asymptotically mean stationary (ams) sequence. Because of the large scope of applications of ams measures in Applied Probability, this result turns out to be relevant for approximation of stochastic programs through real data.


Stochastic Program Ergodic Theorem Quadrature Rule Stochastic Program Problem Multistage Stochastic Program 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J.E. Angus. The probability integral transform and related results. SIAM Rev., 36(4):652–654, 1994.CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Z. Artstein and R.J.-B. Wets. Consistency of minimizers and the SLLN for stochastic programs. J. Convex Anal., 2(1–2):1–17, 1995.MathSciNetGoogle Scholar
  3. 3.
    H. Attouch. Variational convergence for functions and operators. Applicable Mathematics Series. Pitman (Advanced Publishing Program), Boston, MA, 1984.Google Scholar
  4. 4.
    J.R. Birge and F. Louveaux. Introduction to stochastic programming. Springer Series in Operations Research. Springer-Verlag, New York, 1997.Google Scholar
  5. 5.
    R.A. Boyles and W.A. Gardner. Cycloergodic properties of discrete-parameter nonstationary stochastic processes. IEEE Trans. Inform. Theory, 29(1):105–114, 1983.CrossRefMathSciNetGoogle Scholar
  6. 6.
    L. Breiman. Probability, volume 7 of Classics in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1992.Google Scholar
  7. 7.
    C. Choirat, C. Hess, and R. Seri. A functional version of the Birkhoff ergodic theorem for a normal integrand: a variational approach. Ann. Probab., 31(1):63–92, 2003.CrossRefMathSciNetGoogle Scholar
  8. 8.
    C. Choirat, C. Hess, and R. Seri. Ergodic theorems for extended real-valued random variables. Working paper, 2004.Google Scholar
  9. 9.
    G. Dal Maso. An introduction to Γ-convergence. Progress in Nonlinear Differential Equations and their Applications, 8. Birkhäuser Boston Inc., Boston, MA, 1993.Google Scholar
  10. 10.
    K.-T. Fang and Y. Wang. Number-theoretic methods in statistics, volume 51 of Monographs on Statistics and Applied Probability. Chapman & Hall, London, 1994.Google Scholar
  11. 11.
    R.J. Fontana, R.M. Gray, and J.C. Kieffer. Asymptotically mean stationary channels. IEEE Trans. Inform. Theory, 27(3):308–316, 1981.CrossRefMathSciNetGoogle Scholar
  12. 12.
    I.I. Gikhman and A.V. Skorokhod. Introduction to the theory of random processes. Translated from the Russian by Scripta Technica, Inc. W. B. Saunders Co., Philadelphia, Pa., 1969.Google Scholar
  13. 13.
    R.M. Gray and J.C. Kieffer. Asymptotically mean stationary measures. Ann. Probab., 8(5):962–973, 1980.MathSciNetGoogle Scholar
  14. 14.
    C. Hess. Epi-convergence of sequences of normal integrands and strong consistency of the maximum likelihood estimator. Cahiers de Mathématiques de la Décision, No. 9121, Université Paris Dauphine, 1991.Google Scholar
  15. 15.
    C. Hess. Epi-convergence of sequences of normal integrands and strong consistency of the maximum likelihood estimator. Ann. Statist., 24(3):1298–1315, 1996.CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    K.L. Judd. Numerical methods in economics. MIT Press, Cambridge, MA, 1998.Google Scholar
  17. 17.
    J.C. Kieffer and M. Rahe. Markov channels are asymptotically mean stationary. SIAM J. Math. Anal., 12(3):293–305, 1981.CrossRefMathSciNetGoogle Scholar
  18. 18.
    M. Koivu. Variance reduction in sample approximations of stochastic programs. Working Paper, 2004.Google Scholar
  19. 19.
    L.A. Korf and R.J.-B. Wets. Random-lsc functions: an ergodic theorem. Math. Oper. Res., 26(2):421–445, 2001.CrossRefMathSciNetGoogle Scholar
  20. 20.
    J.-J. Liang, K.-T. Fang, F.J. Hickernell, and R. Li. Testing multivariate uniformity and its applications. Math. Comp., 70(233):337–355, 2001.CrossRefMathSciNetGoogle Scholar
  21. 21.
    T. Nakatsuka. Absorbing process in recursive stochastic equations. J. Appl. Probab., 35(2):418–426, 1998.CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    J. Neveu. Bases mathématiques du calcul des probabilités. Masson et Cie, Éditeurs, Paris, 1964.Google Scholar
  23. 23.
    A.B. Owen. Monte Carlo variance of scrambled net quadrature. SIAM J. Numer. Anal., 34(5):1884–1910, 1997.CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    A.B. Owen. Scrambled net variance for integrals of smooth functions. Ann. Statist., 25(4):1541–1562, 1997.CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    T. Pennanen. Epi-convergent discretizations of multistage stochastic programs. Stochastic Programming E-Print Series, Number 2004-03, 2004.Google Scholar
  26. 26.
    T. Pennanen and M. Koivu. Integration quadratures in discretizations of stochastic programs. Stochastic Programming E-Print Series, Number 2002-11, 2002.Google Scholar
  27. 27.
    T. Pennanen and M. Koivu. Epi-convergent discretizations of stochastic programs via integration quadratures. Stochastic Programming E-Print Series, Number 2003-16, 2003.Google Scholar
  28. 28.
    T. Rolski. Queues with nonstationary inputs. Queueing Systems Theory Appl., 5(1–3):113–129, 1989.CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    M. Rosenblatt. Remarks on a multivariate transformation. Ann. Math. Statistics, 23:470–472, 1952.zbMATHMathSciNetGoogle Scholar
  30. 30.
    W. Szczotka. Stationary representation of queues. I. Adv. in Appl. Probab., 18(3):815–848, 1986.CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    W. Szczotka. Stationary representation of queues. II. Adv. in Appl. Probab., 18(3):849–859, 1986.CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    M. Valadier. Conditional expectation and ergodic theorem for a positive integrand. J. Nonlinear Convex Anal., 1(3):233–244, 2000.zbMATHMathSciNetGoogle Scholar
  33. 33.
    M. Valadier. What differentiates stationary stochastic processes from ergodic ones: a survey. Sūrikaisekikenkyūsho Kōkyūroku, (1215):33–52, 2001.zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Christine Choirat
    • 1
  • Christian Hess
    • 2
  • Raffaello Seri
    • 1
  1. 1.Dipartimento di EconomiaUniversità degli Studi dell’InsubriaVareseItaly
  2. 2.Centre de Recherche Viabilité, Jeux, ContrôleUniversité Paris 9 DauphineParis CEDEXFrance

Personalised recommendations